Kansas, 2016Flash Flood and Flood in Kansas, July 1 to 2, 2016
July 1 to 2, 2016 · NWS DDC · 2 events in 2 counties and zones
Another MCS producing local flooding moved across parts of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another MCS producing local flooding moved across parts of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 1, 11:10 PM CST, 40 minutes earlier.
Area forecast discussion, Jul 1, 11:10 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1210 AM CDT SAT JUL 2 2016
...Updated aviation section...
.UPDATE...
Issued at 926 PM CDT Fri Jul 1 2016
Given radar trends of a strengthening QLCS complex entering the
western zones, and an extremely moist airmass (dewpoints
approaching 70 and PW near 1.5 inch), decided to post a flash
flood watch for the NW zones through 7 AM Saturday. Latest HRRR
drives a large MCS across the CWA overnight, as such, some
flooding is possible south of this watch area. Storms are also
intensifying in SE Colorado, so some severe weather is possible
for the next several hours.
UPDATE Issued at 525 PM CDT Fri Jul 1 2016
Updated rainfall/thunderstorm coverage in the grids, along with
QPF/wx/sky grids, to align with radar/satellite trends, the
neighboring WFOs, and the HRRR forecasts through tonight. Radar
trends show strong to severe convection west of Lamar and
approaching Elkhart. In the short term, there will be a limited
threat of severe weather across far SW Kansas, where the
instability axis resides, with ML CAPE near 2000 J/kg. Later
tonight, agree with previous forecaster that another MCS will
track mainly across the northern zones. 18z GFS and HRRR strongly
suggest this evolution, as such increased pops into the
likely/definite category north of Dodge City. Primary threat
through tonight will be excessive rainfall and localized flooding,
with an exceptionally moist atmosphere with precipitable water
ranging from 1.6 inches NW to 1.8 inches SE as of 5 pm mesoanalysis.
Will need to consider a flash flood watch over the next few hours.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 249 PM CDT Fri Jul 1 2016
A stronger upper level shortwave trough will move from Four Corners
region and into western Kansas tonight. Another MCS (Mesoscale
Convective Complex) will likely move out of Colorado and and across
much of western Kansas tonight with several upper level waves.
Current models however forecast the best QPF and best heavy rain
chances north of Dodge City with the area from around Syracuse to
near Garden City and LaCrosse and north. Will graduate rainfall
chances with that in mind. Severe chances look minimal tonight with
maybe some small hail and strong winds to 40 to 50 mph. Very heavy
rainfall is expected wherever the MCS tracks with precipitable water
values from 1.5 to near 2 inches. Lows tonight will range in the mid
to upper 60s.
For Saturday, the strong shortwave will continue to move across
western Kansas with an attendant cold front. The cold front is
forecast to be near Hays to Dodge City and Meade by mid afternoon
with the best chances for storms near and east of the front.
Strong to severe storms are possible mainly along and east of the
cold front with 2000 to 3000 J/kg CAPE and strong mid level
shear. Highs will be around 90 east of the front and low to mid
80s west.
.LONG TERM...(Saturday night through Friday)
Issued at 307 PM CDT Fri Jul 1 2016
For Saturday night, a cold front will continue to move east into
central Kansas with lingering strong to severe thunderstorms mainly
east of Dodge City into parts of south central Kansas.
Then for Sunday into next Friday, a mainly dry period is forecast
with a warming trend. Highs warm from the 80s Sunday and around 90
for Monday, the 4th of July, into the mid to upper 90s from
Tuesday into next Friday, as warmer upper level ridging builds
into the Central Plains. Overnight lows will gradually warm also
from 60s into the 70s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1206 AM CDT Sat Jul 2 2016
Another cluster of thunderstorms will move across western Kansas
early this morning bringing MVFR to IFR conditions to the TAF
sites. These storms should move away from the TAF sites by sunrise
with VFR conditions for the remainder of the morning into the
early afternoon. Another round of thunderstorms is possible again
tomorrow evening into the overnight period. Winds will generally
start out from the southeast at less than 10 knots shifting to
more of a southerly direction after sunrise into the afternoon
hours. The only exception to this will be around the thunderstorms
this morning where gusty winds will be found.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 68 85 63 82 / 60 60 70 20
GCK 67 84 61 83 / 80 70 70 10
EHA 65 86 64 87 / 80 60 70 10
LBL 70 88 64 85 / 60 50 70 20
HYS 64 81 61 78 / 90 70 70 20
P28 70 90 69 84 / 40 40 90 30
&&
.DDC Watches/Warnings/Advisories...
Flash Flood Watch until 7 AM CDT /6 AM MDT/ this morning for
KSZ043-044-061>063-074-075.
&&
UPDATE...Turner
SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 1, 2:48 AM CST, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
348 AM CDT FRI JUL 1 2016
KSZ030-031-043>046-061>066-074>081-084>090-020900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
348 AM CDT FRI JUL 1 2016 /248 AM MDT FRI JUL 1 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS
THIS MORNING.
ADDITIONAL THUNDERSTORMS LOOK TO DEVELOP OR MOVE INTO THE AREA
LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS ACROSS NORTHERN
PORTIONS OF THE CWA MAY BECOME SEVERE WITH DAMAGING WINDS BEING
THE MAIN CONCERN. IN ADDITION, HEAVY RAIN WILL ACCOMPANY THE
STRONGEST STORMS POSSIBLY CAUSING FLOODING IN SOME AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. AS OF NOW,
NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO THE OVERNIGHT
PERIOD.
In the hours before
Special weather statement, Jul 1, 10:22 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1122 PM CDT FRI JUL 1 2016
KSZ062-063-020500-
FINNEY KS-KEARNY KS-
1122 PM CDT FRI JUL 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FINNEY...SOUTHEASTERN
KEARNY AND SOUTHEASTERN SCOTT COUNTIES UNTIL MIDNIGHT CDT...
AT 1121 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 11 MILES NORTH OF DEERFIELD TO 9 MILES
NORTHEAST OF HICKOK. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE LIKELY WITH THESE STORMS.
TORRENTIAL HEAVY RAINFALL IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLCOMB...DEERFIELD AND PLYMELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3827 10079 3826 10074 3774 10069 3775 10116
3813 10121
TIME...MOT...LOC 0421Z 259DEG 34KT 3814 10116 3764 10110
TURNERSpecial weather statement, Jul 1, 10:47 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1147 PM CDT FRI JUL 1 2016
KSZ030-044-045-063-064-020530-
FINNEY KS-NESS KS-TREGO KS-LANE KS-HODGEMAN KS-
1147 PM CDT FRI JUL 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHWESTERN TREGO...EASTERN LANE...NESS AND NORTHWESTERN HODGEMAN
COUNTIES UNTIL 1230 AM CDT...
AT 1146 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTHWEST OF ALAMOTA...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NESS CITY...DIGHTON...RANSOM...UTICA...ALAMOTA...BEELER...SHIELDS...
PENDENNIS AND ARNOLD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3877 9987 3826 9980 3824 10048 3864 10055
3870 10025 3870 10016 3872 10015
TIME...MOT...LOC 0446Z 269DEG 25KT 3844 10037
WHITESpecial weather statement, Jul 1, 10:52 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1152 PM CDT FRI JUL 1 2016
KSZ074-075-084-085-020530-
GRANT KS-STEVENS KS-MORTON KS-STANTON KS-
1152 PM CDT FRI JUL 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...
SOUTHEASTERN STANTON...NORTHWESTERN STEVENS AND SOUTHWESTERN GRANT
COUNTIES UNTIL 1230 AM CDT...
AT 1152 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF RICHFIELD...MOVING NORTHEAST AT 25 MPH.
HAIL TO THE SIZE OF DIMES IS POSSIBLE.
TORRENTIAL RAINFALL IS LIKELY.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
MORTON...SOUTHEASTERN STANTON...NORTHWESTERN STEVENS AND SOUTHWESTERN
GRANT COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3721 10166 3737 10179 3754 10154 3729 10132
TIME...MOT...LOC 0452Z 240DEG 22KT 3734 10165
TURNER
Special weather statement, Jul 1, 10:58 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1158 PM CDT FRI JUL 1 2016
KSZ043-044-063-076-077-020545-
FINNEY KS-SCOTT KS-GRAY KS-LANE KS-HASKELL KS-
1158 PM CDT FRI JUL 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY...NORTHWESTERN
GRAY...SOUTHEASTERN SCOTT...SOUTHWESTERN LANE AND NORTH CENTRAL
HASKELL COUNTIES UNTIL 1245 AM CDT...
AT 1157 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF FRIEND TO 8 MILES
SOUTH OF PIERCEVILLE. MOVEMENT WAS NORTHEAST AT 25 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE LIKELY WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...PIERCEVILLE...INGALLS...CHARLESTON AND PLYMELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3770 10089 3774 10089 3774 10087 3775 10089
3824 10089 3842 10040 3782 10037
TIME...MOT...LOC 0457Z 230DEG 23KT 3822 10080 3776 10070
TURNERSpecial weather statement, Jul 1, 11:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1226 AM CDT SAT JUL 2 2016
KSZ062-074>076-084-085-020615-
GRANT KS-KEARNY KS-STEVENS KS-MORTON KS-STANTON KS-HASKELL KS-
1226 AM CDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...
SOUTHEASTERN STANTON...NORTHWESTERN STEVENS...SOUTH CENTRAL KEARNY...
GRANT AND WEST CENTRAL HASKELL COUNTIES UNTIL 115 AM CDT...
AT 1226 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF JOHNSON CITY...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ULYSSES...JOHNSON CITY...RYUS...BIG BOW AND HICKOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3728 10166 3747 10189 3783 10135 3748 10102
TIME...MOT...LOC 0526Z 229DEG 30KT 3743 10169
RUTHI
Special weather statement, Jul 1, 11:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1231 AM CDT SAT JUL 2 2016
KSZ063-064-077-078-020615-
FORD KS-FINNEY KS-GRAY KS-HODGEMAN KS-
1231 AM CDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FINNEY...CENTRAL
GRAY...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES UNTIL 115
AM CDT...
AT 1231 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES NORTHEAST OF INGALLS...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DODGE CITY...CIMARRON...INGALLS...ENSIGN...HOWELL...WRIGHT...
FT. DODGE AND KALVESTA.
LAT...LON 3763 10061 3807 10045 3805 9982 3764 9982
TIME...MOT...LOC 0531Z 265DEG 32KT 3786 10042
RUTHI
Flash Flood, Pawnee
- When
- July 1, 11:50 PM CST to July 2, 1:50 AM CST
- Where
- Pawnee County, 1.1 mi NNW of Larned to 1.11 mi SW of Larned Pawnee Co Arp
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.194, -99.110
Rainfall of 4.04 inches in less than 2 hours produced extensive flooding in and around Larned. Several vehicles stalled in the high water.
Flood, Edwards
- When
- July 2, 12:00 AM CST to 6:00 AM CST
- Where
- Edwards County, 6.51 mi NW of Nettleton to 3.07 mi NNW of Nettleton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.050, -99.410
Water was flowing over county roads in several locations.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Virginia, July 1, 20161 death · 5 events
- Flash Flood and Hail in New York, July 1, 2016$203,000 · 1 in hail · 23 events
- Flash Flooding and Hail in California, July 1 to 2, 2016$283,000 · 1.75 in hail · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 1 to 2, 2016$135,000 · 53 kt wind · 5 events
- Flash Flooding in Arizona, July 1, 2016$120,000 · 2 events
- Drought in Georgia, July 1 to 31, 201653 events
- Hail and Damaging Winds in New Jersey, July 1, 2016$62,000 · 1 in hail · 7 events
- Hail in North Dakota, July 1, 2016$75,000 · 1 in hail · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 1, 20161 injured · $35,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, July 1, 2016$35,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Nevada, July 1 to 2, 2016$29,000 · 59 kt wind · 6 events
- Drought in Tennessee, July 1 to 31, 2016$25,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652897, 652898.